Texas, 2023

Flash Flooding in Texas, September 15, 2023

September 15, 2023 · NWS CRP · 2 events in 1 county or zone

A weak upper level disturbance interacted with deep moisture over the Brush Country to produce scattered thunderstorms during the evening hours. A thunderstorm, producing locally heavy rainfall over the city of Laredo, caused flooding of numerous streets on the south side of Laredo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

A weak upper level disturbance interacted with deep moisture over the Brush Country to produce scattered thunderstorms during the evening hours. A thunderstorm, producing locally heavy rainfall over the city of Laredo, caused flooding of numerous streets on the south side of Laredo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 15, 5:58 PM CST, 3 hours 7 minutes earlier.

Area forecast discussion, Sep 15, 5:58 PM CST, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
658 PM CDT Fri Sep 15 2023

...New AVIATION...

.SHORT TERM...
(Tonight through Saturday night)
Issued at 247 PM CDT Fri Sep 15 2023

Key Message:

 -Slight risk of exceeding flash flood guidance in the Rio Grande
  Plains

 -Marginal risk of severe thunderstorms tonight

Convection is riding the sea breeze front and moving inland.
Although the trend on the radar has been that the thunderstorms are
diminishing as they move inland. CAMs have been insistent, and looks
like the ARW might be right that the convection would diminish and
then fire back up after 00z/Sat as a 500 mb shortwave trough begins
to move into the Rio Grande Plains and into the Brush Country.
Looking at the model soundings for the evening, there's no great
shear (effective shear 30kt), but there is good CAPE (MLCAPE
3400J/kg) so something could become severe, but as SPC has us in
Marginal maybe one or two storms could go severe, with wind being
the main threat. However, there is a slight risk from WPC for
Excessive heavy rain through the overnight, and with PWAT values of
2.0"+ That is more of a concern that there could be some localized
flash flooding as some of these storms move slowly over the region.

One of the things not mentioned was the front that is also acting as
a trigger over the region. The front will slowly move south through
the region as the shortwave mentioned earlier moves into the western
part of the region. Saturday, the front looks to be over the
forecast area, as the shortwave leaves the region. The models were
suggesting categorical pops with the rain, but think that is overly
aggressive, since they have had similar pops with the current storms.
So have trimmed to chance/likely pops for Saturday afternoon and
night as the front moves south and the storms fire along the front.
Some of the guidance suggest that the drier air could start into the
region by Saturday night. That's a possibility, especially near the
Victoria Crossroads region, and then into the northern Brush
Country, before clearing out by Sunday.

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 247 PM CDT Fri Sep 15 2023

Mid level short wave trough will be moving through the region early
Sunday morning. Models show moisture will continue to be above
normal with PW values near 2 inches along the coast. Will continue
with good chance (50%) PoPs across southern areas in the morning.
But subsidence and drying will move into the region from the north
by the afternoon, reducing the rain chances.

GEFS/ECENS show moisture levels decreasing for Monday and Tuesday
while the mid level ridge builds over northern Mexico into the
southern Rockies. Isolated convection will be possible each day as
the sea breeze moves inland. A weak short wave trough is forecast to
move through the Ozark Plateau Wednesday. Moisture levels will be
increasing slightly over the coastal plains with better onshore flow
Wednesday. Isolated to scattered convection will be possible over
the coastal plains Wednesday. Even though the mid level ridge may be
building into south Texas for Thursday and Friday, sufficient
moisture could lead to isolated convection each day. Temperatures
will gradually increase through the week, but heat index values are
expected to be below advisory criteria.

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Fri Sep 15 2023

A mix of conditions is expected through the TAF period due to
scattered to numerous showers and thunderstorms. Currently there
are isolated storms across S TX, but should increase in coverage
overnight as a short wave tracks across the region and combines
with deep moisture. IFR conditions will be possible at times with
the stronger storms and heavier rainfall. There is a marginal risk
of severe storms across the region through tonight. Rain chances
continue through the day Saturday as a weak cold front slowly
moves through S TX.

&&

.MARINE...
Issued at 247 PM CDT Fri Sep 15 2023

East to Southeast weak to moderate flow is expected tonight
diminishing to variable weak flow Saturday morning. Expect a weak
east flow Saturday, and then variable weak flow Saturday night. A
weak north to northeast flow Sunday morning will become easterly
in the afternoon. Scattered to possibly numerous showers and
scattered thunderstorms will move through the waters Sunday. A
weak onshore flow will persist from Monday through Wednesday with
isolated to scattered showers and storms possible each day.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    77  91  76  93 /  50  60  60  50
Victoria          74  91  73  92 /  40  60  40  40
Laredo            76  94  75  92 /  60  70  80  50
Alice             75  93  73  95 /  50  60  60  50
Rockport          77  92  76  95 /  60  80  60  50
Cotulla           76  93  74  95 /  60  70  70  40
Kingsville        76  93  74  94 /  50  60  60  50
Navy Corpus       80  90  79  91 /  60  80  70  60

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

SHORT TERM...JSL
LONG TERM....TMT
AVIATION...TE/81

In the hours before

Special weather statement, Sep 15, 7:32 PM CST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
832 PM CDT Fri Sep 15 2023

TXZ232-244>246-344-346-160200-
Inland San Patricio TX-Coastal Refugio TX-Bee TX-
Coastal San Patricio TX-Inland Refugio TX-Coastal Aransas TX-
832 PM CDT Fri Sep 15 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN ARANSAS...
NORTHEASTERN SAN PATRICIO...SOUTHWESTERN REFUGIO AND SOUTHEASTERN BEE
COUNTIES THROUGH 900 PM CDT...

At 832 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from Quintana to near West
Sinton. Movement was southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Sinton, Refugio, Woodsboro, Odem, St. Paul, Bayside, Quintana,
Papalote, and Bonnie View.

This includes the following highways...
 US Highway 181 between mile markers 610 and 628.
 US Highway 183 between mile markers 666 and 668.
 US Highway 77 between mile markers 612 and 654.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2823 9699 2819 9703 2816 9712 2814 9713
      2814 9715 2815 9714 2817 9715 2816 9718
      2814 9718 2814 9716 2808 9722 2807 9721
      2808 9724 2807 9723 2806 9724 2791 9757
      2812 9774 2843 9718
TIME...MOT...LOC 0132Z 317DEG 19KT 2833 9716 2806 9764

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EMF
Special weather statement, Sep 15, 7:44 PM CST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
844 PM CDT Fri Sep 15 2023

TXZ229-230-239-240-160230-
McMullen TX-Webb TX-Duval TX-La Salle TX-
844 PM CDT Fri Sep 15 2023

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DUVAL...SOUTHEASTERN
LA SALLE...EASTERN WEBB AND SOUTHERN MCMULLEN COUNTIES THROUGH 930 PM
CDT...

At 843 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles south of Tilden to
17 miles northeast of Ranchitos Las Lomas to 6 miles south of Ranchos
Penitas West. Movement was southeast at 10 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laredo, Freer, Rio Bravo, Texas A&M, Laredo International Airport,
Seven Sisters, Loma Alta, Botines, Unitec Industrial Park, Ranchos
Penitas West, United South High School, Aguilares, Ranchitos Las
Lomas, St Augustine High School South Laredo, Doctors Hospital Of
Laredo, Laredo Country Club, Laredo Community College, Orvil,
Callaghan, and Oilton.

This includes the following highways...
 Interstate 35 between mile markers 1 and 27.
 US Highway 59 between mile markers 746 and 824.
 US Highway 83 between mile markers 694 and 732.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2731 9945 2737 9950 2749 9948 2750 9953
      2757 9951 2761 9955 2760 9958 2761 9958
      2764 9960 2764 9963 2763 9964 2764 9967
      2766 9967 2767 9969 2765 9970 2768 9973
      2841 9856 2827 9834 2789 9837 2758 9867
TIME...MOT...LOC 0143Z 307DEG 16KT 2831 9855 2779 9897 2757 9960

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

TE
Special weather statement, Sep 15, 8:01 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
901 PM CDT Fri Sep 15 2023

TXZ243-244-343-344-160230-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
Coastal San Patricio TX-
901 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NUECES AND SOUTH CENTRAL
SAN PATRICIO COUNTIES THROUGH 930 PM CDT...

At 901 PM CDT, Doppler radar was tracking a strong thunderstorm near
Odem, or near Taft, moving southeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corpus Christi, Portland, Sinton, Taft, Corpus Christi International
Airport, Odem, Del Mar College Windward Campus, Corpus Christi North
Beach, and Taft Southwest.

This includes the following highways...
 Interstate 37 between mile markers 1 and 7.
 US Highway 181 between mile markers 622 and 630, and between mile
markers 640 and 648.
 US Highway 77 between mile markers 648 and 654.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2775 9749 2786 9754 2786 9753 2787 9754
      2787 9756 2801 9763 2807 9746 2788 9730
      2786 9734 2782 9739 2781 9742 2781 9739
      2780 9739
TIME...MOT...LOC 0201Z 325DEG 21KT 2793 9749

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

EMF
Special weather statement, Sep 15, 8:28 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
928 PM CDT Fri Sep 15 2023

TXZ239-160315-
Webb TX-
928 PM CDT Fri Sep 15 2023

...STRONG THUNDERSTORMS WILL IMPACT CENTRAL WEBB COUNTY THROUGH 1015
PM CDT...

At 928 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Callaghan to near
Unitec Industrial Park to Rio Bravo. Movement was east at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Laredo, Rio Bravo, El Cenizo, Texas A&M, Laredo International
Airport, Botines, Unitec Industrial Park, Ranchos Penitas West,
United South High School, Ranchitos Las Lomas, St Augustine High
School South Laredo, Doctors Hospital Of Laredo, Laredo Country Club,
Laredo Community College, Orvil, Callaghan, and Las Tiendas.

This includes the following highways...
 Interstate 35 between mile markers 1 and 37.
 US Highway 59 between mile markers 808 and 824.
 US Highway 83 between mile markers 686 and 732.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 2730 9949 2732 9953 2734 9951 2738 9949
      2744 9950 2749 9948 2750 9953 2757 9951
      2761 9954 2760 9958 2764 9960 2763 9966
      2787 9968 2804 9931 2804 9914 2779 9919
      2734 9913 2730 9936 2732 9937 2728 9949
TIME...MOT...LOC 0228Z 247DEG 18KT 2788 9946 2769 9952 2738 9946

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TE
Special weather statement, Sep 15, 8:32 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
932 PM CDT Fri Sep 15 2023

TXZ243-244-343-344-443-160300-
Inland Nueces TX-Inland San Patricio TX-Coastal Nueces TX-
Coastal San Patricio TX-Nueces Islands TX-
932 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL NUECES AND SOUTHEASTERN
SAN PATRICIO COUNTIES THROUGH 1000 PM CDT...

At 931 PM CDT, Doppler radar was tracking a strong thunderstorm over
Del Mar College Windward Campus, or near Corpus Christi International
Airport, moving south at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Corpus Christi, Portland, Corpus Christi International Airport,
Ingleside, Aransas Pass, Gregory, Ingleside On The Bay, Del Mar
College Windward Campus, Corpus Christi Country Club, Cabaniss Field,
Bay Area Medical Center, Cole Park, Spohn Hospital South, Driscoll
Childrens Hospital, Del Mar College Heritage Campus, Clarkwood,
Annaville, La Palmera Mall, and Tuloso.

This includes the following highways...
 Interstate 37 between mile markers 1 and 14.
 US Highway 181 between mile markers 638 and 640.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2764 9754 2788 9762 2794 9734 2789 9714
      2787 9714 2781 9722 2783 9721 2788 9726
      2785 9736 2786 9735 2787 9733 2787 9756
      2782 9747 2784 9738 2781 9741 2768 9731
TIME...MOT...LOC 0231Z 347DEG 17KT 2779 9745

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

EMF
Special weather statement, Sep 15, 8:32 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
932 PM CDT Fri Sep 15 2023

TXZ230-239-240-160315-
McMullen TX-Webb TX-Duval TX-
932 PM CDT Fri Sep 15 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DUVAL...EAST
CENTRAL WEBB AND SOUTHWESTERN MCMULLEN COUNTIES THROUGH 1015 PM
CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Seven Sisters, or 14 miles north of Freer, moving
south at 10 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Freer and Seven Sisters.

This includes US Highway 59 between mile markers 760 and 782.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2779 9891 2815 9877 2816 9857 2777 9848
TIME...MOT...LOC 0232Z 357DEG 8KT 2809 9867

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

TE

The radar

The Corpus Christi radar (KCRP), 193 km away, was scanning. The volume nearest the first event began at 03:06 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
September 15, 9:05 PM CST to 9:45 PM CST
Where
Webb County, 1.4 mi SSW of Lake Casa Blanca to 3.76 mi WNW of (Lrd)laredo Intl Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.521, -99.447

Flooding of numerous streets and intersections occurred on the east and south side of the Laredo.

Flash Flood, Webb

When
September 15, 9:15 PM CST to 9:55 PM CST
Where
Webb County, 2.63 mi SSE of Laredo to 3.97 mi S of Laredo
Cause
Heavy Rain
Reported by
Public
Coordinates
27.485, -99.472

Public weather station recorded 3.66 inches in under an hour with a storm total near 4.5 inches. This caused flooding of roads on the south side of Laredo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1141057, 1141058.